|N E W S
I N ..D E T A I L
Thursday, August 27, 1998
of loose mustard oil banned,
NEW DELHI, Aug 26 Sale of mustard oil in Delhi was banned today as dropsy epidemic caused by adulterated oil claimed 18 lives in the Capital.
However, unconfirmed reports put the death toll at 20. About 500 persons have fallen ill after consuming adulterated mustard oil.
The Delhi Police claimed having arrested two wholesale dealers selling adulterated mustard oil.
Announcing the ban, the Delhi Chief Minister, Mr Sahib Singh, told reporters that the sale of mustard oil would cease with immediate effect.
"From now onwards, mustard oil manufacturers would have to take a certificate from the Department of Prevention of Food Adulteration before they are allowed to sell the oil. Also, it would be ensured that the laboratories of the manufacturing unit have suitable testing facility," he said.
Mr Sahib Singh stated that about 300 persons had been treated and discharged from hospitals while about 200 persons were still in hospital undergoing treatment for dropsy.
The Delhi Police today arrested two wholesale dealers, Gurdev Singh and Gobind Prasad, from Uttam Nagar in West Delhi. They used to supply mustard oil to retailers in South west and North west Delhi.
The police said that both of them used to purchase mustard oil from Sushil Kumar and Pawan Kumar who had set up a plant in Uttam Nagar to adulterate mustard oil with argemone oil. The local name of argemone oil is Satyanash, DCP (Crime branch), Mr Karnal Singh said.
He said that all dropsy victims in that area had consumed adulterated mustard oil supplied by the arrested wholesale dealers.
Irate residents of Uttam Nagar, Najafgarh and Kakrola area blocked a road this morning by placing the body of a dropsy victim.
The agitation this morning brought the traffic to a halt for hours.
The victim of adulterated mustard oil was identified as 17-year-old Pawan Kumar, a resident of Nangli, who took ill yesterday.
A team of doctors of Preventive and Social Medicine, Lady Hardinge Medical College was sent to Kucha Mattar Khan, Mori Gate for an on the spot survey. A total of 89 clinical cases of dropsy were detected.
Medical experts say that persons who are experiencing any symptom of argemone oil poisoning are advised to take rest and report to the nearest hospital in case of cardiac and respiratory problems.
Meanwhile the Delhi High Court today directed the Delhi Police to examine the reasons of adulteration causing dropsy. The court had ordered a ban on the sale of loose mustard oil.
A division bench of Mr Justcie Y.K. Sabharwal and Mr Justice K.S. Gupta, expressing serious concern over the disease due to which more than 400 persons have been admitted in different hospitals in the past fortnight, have asked the police to submit the report to it on September 9.
The court directed the manufacturers of mustard oil to make packets of 200 millilitres and above.
It also directed to designate sub-divisional magistrate as local health authority who would take steps with the help of police to prevent such adulteration.
The court, hearing a Public Interest Litigation by Dr B.L. Wadhera, asked the city government to issue warning against adulteration to all manufacturers.
Also, the Directorate-General of Health Services has asked Food and Health authorities of states and union territories to keep a vigil on the quality of mustard oil in the market. Simultaneously, they have been requested to caution public about the dangers of consuming adulterated mustard oil, a release said.
The Central Government laid down standards for mustard oil under the Prevention and Food Adulteration Rules, 1955, that stipulates that mustard oil should be free of argemone oil.
The Central PFA division has suggested a simple test for identifying mustard oil adulteration by mixing argemone oil.
According to the test, if five millilitres of nitric acid is added to a sample of the suspected oil and heated for two/three minutes, the adulterated oil will show red/orange red colour.
Mustard oil adulterated with argemone oil contains two toxins called Sanguinarine and Dihydra-Sanguinarine which induces vomiting, loose motions, bloated stomach, swelling of hands/feet, cardiac and respiratory complications. Once the heart is affected, there is little hope for recovery, experts point out.
| Punjab | Haryana | Himachal Pradesh | Jammu & Kashmir | Chandigarh |
| Editorial | Business | Stocks | Sports |
| Mailbag | Spotlight | World | 50 years of Independence | Weather |
| Search | Subscribe | Archive | Suggestion | Home | E-mail |